Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Cheyenne, WY

August 2, 2000Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 2, 2000, 5:28 PM MDT for Niobrara County, Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 5:28 PM MDT (23:28 UTC)
Expired
Aug 2, 2000, 6:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:45 PM MDTHail 1Manville, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS55 KCYS 022329
SVRCYS
WYC027-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING
  THIS INCLUDES THE CITY OF LUSK

* UNTIL 615 PM MDT

* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANVILLE...OR ABOUT 10 MILES NORTHWEST OF
  LUSK...MOVING EAST AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT 
WEDNESDAY EVENING FOR EAST CENTRAL WYOMING.

LAT...LON 4306 10476 4272 10471 4274 10407 4308 10409

DAUGHERTY
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:38 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 1:38 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
138 PM MDT WED AUG 2 2000

WEAK COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE TO MOVE
ACROSS CWA LATE THIS AFTERNOON AND EVENING AND WILL BE THE TRIGGER
FOR THUNDERSTORM ACTIVITY.  SVR TRW WATCH IN EFFECT FOR CONVERSE AND
NIOBRARA COUNTIES UNTIL 01Z. MODELS ALL SIMILAR IN MOVING THIS S/W
ACROSS AREA TONIGHT.  IN THE SHORT TERM UPPER LEVEL HIGH REMAINS
ANCHORED IN THE FOUR CORNERS AREA.  FORECAST PROBLEM WILL BE TIMING
OF WEAK SHORT WAVES AS THEY MOVE AROUND THE PERIPHERY OF THE HIGH.
GUIDANCE KEEPS LOW POPS THROUGH EOP WHICH SEEMS REASONABLE.
PERSISTENCE SHOULD BE GOOD GUIDANCE FOR TEMPERATURES.

.EXTENDED DISCUSSION...
UPR LVL RDG RMNS OVR THE REGION THROUGHOUT THE EXTENDED PERIOD. MRF
SHOWS A LITTLE STRONGER SHORT WAVE MOVING THRU SRN CANADA THIS
WEEKEND WHICH DRIVES A COLD FRONT THRU SE WY LATE SAT. RDG REBUILDS
AND SHIFTS SLIGHTLY EASTWARD INTO THE PLAINS BY THE MIDDLE OF NEXT
WEEK PUTTING US IN SW FLOW ALF. TEMPS STILL LOOK WARM WITH THE BEST
CHANCE OF PRECIP OVR THE WEEKEND.

.CYS...
WY...SEVERE THUNDERSTORM WATCH 639 UNTIL 01Z.
NE...NONE.

GRIFFITH/STARK

In the hours before

Special weather statement, Aug 2, 1:17 PM MDT, 4 hours 11 minutes before
WYZ059-060-022015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT WED AUG 2 2000

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 639 FOR PORTIONS OF EASTERN WYOMING EFFECTIVE THIS AFTERNOON
AND EVENING.  THE WATCH IS VALID FROM 115 PM THIS AFTERNOON UNTIL 7
PM THIS EVENING.

COUNTIES COVERED BY THE WATCH THAT ARE THE RESPONSIBILITY OF THE
NWS OFFICE IN CHEYENNE ARE CONVERSE AND NIOBRARA.

THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE HAIL UP TO 2
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH.

EXPECTED STORM MOVEMENT WILL BE TO THE SOUTHEAST AT 35 MPH.

GRIFFITH

WCJIN-WYNE-

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:38 PM MDTSevere Thunderstorm WarningCYSGoshen52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.